Indiana, 2013

Winter Weather in Indiana, March 5 to 6, 2013

March 5 to 6, 2013 · NWS PAH · 1 event in 1 county or zone

One to two inches of snow fell across Pike County in association with a strong upper level low that passed over the Lower Ohio Valley. Schools were closed due to slippery road conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One to two inches of snow fell across Pike County in association with a strong upper level low that passed over the Lower Ohio Valley. Schools were closed due to slippery road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 5, 8:33 PM CST, 27 minutes earlier.

Area forecast discussion, Mar 5, 8:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
833 PM CST TUE MAR 5 2013

.UPDATE...
ISSUED AT 833 PM CST TUE MAR 5 2013

NO CHANGES PLANNED TO THE EXISTING HEADLINE. WILL REISSUE THE
WSW FOR UGC / EXPIRATION PURPOSES. BUT IN ESSENCE NO DIFFERENT
THAN WHAT WE HAVE BEEN ADVERTISING. BEST CHANCE OF ADVISORY
ACCUMULATION OF SAY 1-2" SHOULD BE EAST AND NORTHEAST OF THE
GREATER EVANSVILLE AREA TOWARD PIKE/GIBSON/WARRICK/SPENCER
COUNTIES. QPF NOT TERRIBLY IMPRESSIVE. LOWEST VSBYS SEEN SO FAR IN
25 DBZ REGION IS 2 MILES KLWV. TEMPERATURES ARE CLOSE TO FREEZING.
AGAIN...THIS IS MAINLY A POTENTIAL TRAVEL IMPACT FOR SOME AREAS
OVERNIGHT AS TEMPERATURES IN SOME AREAS DIP BELOW FREEZING.
GUSTY WEST/NORTHWEST WINDS WILL PERSIST AS WELL.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 150 PM CST TUE MAR 5 2013

THE BACK EDGE OF MIXED PRECIP WAS MAKING EASTWARD PROGRESS ACROSS
SRN ILLINOIS AND WESTERN KY THIS AFTERNOON. THIS PRECIP WAS THE
CAUSE OF SOME MINOR ACCUMULATIONS IN SW ILLINOIS AND SE
MISSOURI...WITH UP TO 1.5 INCHES ON GRASSY AREAS IN SHILOH HILL IL
/JACKSON COUNTY/ EARLIER TODAY. THIS PRECIP WILL CONTINUE
EASTWARD... AND SHOULD EXIT SW INDIANA AND WESTERN KY LATE THIS
AFTERNOON.

A RATHER STRONG 500 MB LOW WILL ROTATE SOUTHEAST ACROSS THE LOWER
OHIO VALLEY THIS EVENING. THIS FEATURE WILL SPREAD SOME SNOW BACK
ACROSS SOUTHWEST INDIANA AND POSSIBLY INTO SECTIONS OF WEST KY AND
SOUTHERN ILLINOIS. THE 12Z NAM LOOKS REASONABLE...AND ITS THREE
HOURLY QPF WAS USED FOR THIS FORECAST. BASED ON THE NAM
TIMING...THE SNOW WOULD BE MOSTLY IN THE 03Z TO 09Z TIME FRAME.
AMOUNTS LOOK TO BE GENERALLY AROUND AN INCH IN SW INDIANA AND
ADJACENT COUNTIES...WITH LITTLE OR NOTHING ELSEWHERE. A WINTER
WEATHER ADVISORY WILL BE ISSUED FOR SW INDIANA AND THE KOWB/KEHR
AREAS FOR TONIGHT. THOUGH AMOUNTS WILL NOT BE MUCH...STRONG WINDS
AND FALLING TEMPS WILL RAISE THE IMPACT.

TEMPS UPSTREAM ARE NOT MUCH COLDER THAN IN THIS AREA. TEMPS AT 19Z
WERE AROUND 30 DEGREES IN IOWA...WITH CLOUDY SKIES AND FLURRIES.
THEREFORE...THE DROP IN TEMPS TONIGHT SHOULD BE QUITE SLOW ACROSS
OUR AREA. USED A BLEND OF MODEL GUIDANCE...WHICH RESULTS IN LOWS
AROUND 30 ACROSS MOST OF THE FORECAST AREA.

CONCERNING THE POTENTIAL FOR STRONG WINDS...THE FORECAST GUSTS
HAVE BEEN SLOW TO MATERIALIZE TODAY. WILL BACK OFF ON FORECAST
WINDS TONIGHT. THERE HAS BEEN LITTLE CHANGE IN MODEL WIND
PROFILES...BUT THE GUSTS HAVE NOT BEEN MIXING DOWN TO THE SURFACE
SO FAR.

STEEP LOW LEVEL LAPSE RATES AND LINGERING LOW LEVEL MOISTURE WILL
IMPEDE THE CLEARING PROCESS WEDNESDAY. EXPECT ONLY PARTIAL
CLEARING AT BEST. HIGHEST POTENTIAL FOR CLEARING WILL BE IN SE
MISSOURI...WHERE MODEL TEMP GUIDANCE LOOKS GOOD. FORECAST TEMPS
WILL BE A LITTLE COLDER THAN GUIDANCE IN SW INDIANA...WHERE CLOUDS
WILL HANG TOUGH.

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 150 PM CST TUE MAR 5 2013

THE DRYING AND WARMING TREND WILL CONTINUE THRU THE REMAINDER OF THE
WEEK AND INTO THE WEEKEND...AS WE REBOUND WITH H5 HEIGHTS RISING TO
MID 570S DM BY SATURDAY. HIGHS WILL THEREFORE BE RISING THRU THE 40S
THURSDAY/50S FRIDAY/AND INTO THE 60S BY SATURDAY.

THE HIGH PRESSURE RIDGE MOVES EAST LATER IN THE WEEKEND AND RETURN
FLOW SLYS AGAIN ADVANCE MOISTURE TO THE ATMOSPHERIC COLUMN BY SUNDAY.
THIS SETS THE STAGE FOR INTRO POPS IN THE WEST SAT NIGHT-SUNDAY
THEN SPREADING EASTWARD...AS A SYSTEM DEVELOPS IN THE PLAINS STATES
AND MAKES ITS APPROACH. POPS SHOULD PEAK WITH ITS PASSAGE SUN
NIGHT-MONDAY BUT COULD LINGER INTO DAY 7 DEPENDING UPON HOW THE
UPPER LOW FINALLY ROTATES THRU THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 550 PM CST TUE MAR 5 2013

MOISTURE AND ENERGY WRAPPING AROUND A PASSING UPPER LEVEL LOW WILL
KEEP THE POTENTIAL FOR LIGHT SNOW SHOWERS THROUGH THE NIGHT AT KEVV
AND KOWB. MVFR OR LOW VFR CEILINGS WILL PREVAIL AT ALL TAF SITES...
WITH THE POTENTIAL FOR BRIEF REDUCTIONS TO IFR AT KEVV AND KOWB IN
CONJUNCTION WITH SNOW SHOWERS. CONDITIONS SHOULD GRADUALLY IMPROVE
THROUGH THE DAY WEDNESDAY. GUSTY NORTHWEST WINDS WILL PERSIST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR INZ081-082-
     085>088.

KY...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR KYZ018-019.

&&

UPDATE...CN
SHORT TERM...MY
LONG TERM...DH
AVIATION...RJP
Hazardous weather outlook, Mar 5, 3:20 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CST TUE MAR 5 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-062130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
320 PM CST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW ACCUMULATIONS AROUND ONE INCH ARE EXPECTED TONIGHT IN THE
EVANSVILLE TRI STATE AREA. PLEASE REFER TO THE WINTER WEATHER
ADVISORY THAT WAS ISSUED FOR SOUTHWEST INDIANA AND THE HENDERSON
AND OWENSBORO AREAS OF WESTERN KENTUCKY.

NORTHWEST WINDS WILL CONTINUE TO GUST UP TO 35 MPH TONIGHT ACROSS
THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHWEST WINDS MAY GUST UP TO 35 MPH WEDNESDAY
MORNING...BEFORE GRADUALLY SUBSIDING IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL AND ITS WINTRY IMPACTS TONIGHT ARE
APPRECIATED.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Pike

When
March 5, 9:00 PM CST to March 6, 4:00 AM CST
Where
Pike forecast zone
Reported by
Broadcast Media
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434086.